Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Great Falls, MT

July 1, 2008Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2008, 1:34 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2008, 1:34 PM MDT (19:34 UTC)
Expired
Jul 1, 2008, 2:15 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Beaverhead County, MT, Madison County, MT

The radar

The Pocatello radar (KSFX), 217 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 011934
SVRTFX
MTC001-057-012015-
/O.NEW.KTFX.SV.W.0039.080701T1934Z-080701T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
134 PM MDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BEAVERHEAD COUNTY IN SOUTHWEST MONTANA...
  SOUTHEASTERN MADISON COUNTY IN SOUTHWEST MONTANA...

* UNTIL 215 PM MDT

* AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHEAST OF MONIDA...MOVING NORTHEAST
  AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  SOUTHEASTERN BEAVERHEAD AND SOUTHEASTERN MADISON COUNTIES.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH ARE LIKELY
WITH THIS STORM.

LAT...LON 4530 11188 4486 11136 4465 11214 4479 11230
TIME...MOT...LOC 1934Z 231DEG 27KT 4478 11211

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 012002
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT TUE JUL 1 2008

MTC001-057-012015-
/O.CON.KTFX.SV.W.0039.000000T0000Z-080701T2015Z/
BEAVERHEAD MT-MADISON MT-
202 PM MDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES...

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL MADISON COUNTY...OR 31 MILES NORTHWEST OF
ISLAND PARK...MOVING NORTHEAST AT 36 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 4530 11188 4486 11136 4465 11214 4479 11230
TIME...MOT...LOC 2002Z 208DEG 31KT 4488 11178

$$

COHEN
000 
WWUS55 KTFX 012014
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MDT TUE JUL 1 2008

MTC001-057-012024-
/O.EXP.KTFX.SV.W.0039.000000T0000Z-080701T2015Z/
BEAVERHEAD MT-MADISON MT-
214 PM MDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES WILL EXPIRE AT 215 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4530 11188 4486 11136 4465 11214 4479 11230
TIME...MOT...LOC 2014Z 208DEG 31KT 4497 11171

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:40 AM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 9:40 AM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
940 AM MDT TUE JUL 1 2008

.DISCUSSION...

GOING FORECAST IN GOOD SHAPE. NO UPDATE ANTICIPATED. THE ATMOSPHERE
CONTINUES TO DESTABILIZE AND THUNDERSTORMS LIKELY TO DEVELOP THIS
AFTERNOON. SOME STORMS MAY BECOME SEVERE. TEMPERATURES LOOK ON
TRACK. EMANUEL

&&

.AVIATION...
UPPER LEVEL RIDGE REMAINS OVER THE AREA TODAY...BUT A DISTURBANCE
WILL MOVE THROUGH THE RIDGE LATE THIS AFTERNOON THROUGH WEDNESDAY
MORNING. THIS FEATURE WILL TRIGGER SCATTERED THUNDERSTORMS WITH
GUSTY WINDS...LOCALLY HEAVY RAINS AND SMALL HAIL FROM AROUND 20Z
THROUGH AT LEAST 03Z. LOCAL MVFR CONDITIONS SHOULD BE EXPECTED
NEAR THUNDERSTORMS...WHILE VFR CONDITIONS PREVAIL ELSEWHERE. MID
LEVEL CLOUD COVER AND SCATTERED TO NUMEROUS SHOWERS WILL PREVAIL
ACROSS MUCH OF NORTH CENTRAL MONTANA AFTER 03Z WEDNESDAY DUE TO
LOW LEVEL UPSLOPE FLOW. MPJ

&&

.PREV DISCUSSION...ISSUED 440 AM MDT TUE JUL 1 2008

TODAY THROUGH THURSDAY...ALTHOUGH A FRONTAL BOUNDARY MOVED SOUTH
OUT OF CANADA OVERNIGHT OVER NORTH CENTRAL AND CENTRAL
MONTANA...THE AIRMASS REMAINS SOMEWHAT MILD AND UNSTABLE UNDER A
WEAKENING UPPER LEVEL RIDGE. A FEW THUNDERSTORMS CONTINUE TO
GENERATE OVER THE MOUNTAINS OF WESTERN AND SOUTHWEST MONTANA AND
MOVE OVER THE PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA ALONG
THE FRONTAL CONVERGENCE. THEREFORE...WILL KEEP AT LEAST ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS MORNING.
OTHERWISE...THE MAIN WEATHER PRODUCER TODAY THROUGH WEDNESDAY WILL
BE AN UPPER LEVEL SHORTWAVE TROUGH APPROACHING MONTANA FROM THE
SOUTHWEST. THIS SHORTWAVE IS TAPPING INTO ABUNDANT PACIFIC
MOISTURE AND WILL RAISE DEWPOINTS INTO THE UPPER 40S TO MID 50S
ACROSS THE AREA TODAY. DESPITE THE COOLING TEMPERATURES BEHIND THE
FRONTAL BOUNDARY TODAY...TEMPERATURES WILL WARM TO JUST ABOVE
SEASONAL AVERAGES. THE AIRMASS WILL ALSO BECOME INCREASINGLY
UNSTABLE THROUGHOUT THE DAY AND THE FRONTAL BOUNDARY WILL PROVIDE
A GOOD FOCUS FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH THE WIND SHEAR
IS FAIRLY WEAK ACROSS THE AREA...MARGINALLY STEEP TEMPERATURE
LAPSE RATES WILL PROVIDE ENOUGH INSTABILITY TO PROMOTE STRONG TO
SEVERE THUNDERSTORMS. THE INCREASING MOISTURE COULD CAUSE SOME
STORMS TO DEVELOP LARGE HAIL...AND MARGINALLY DEEP INVERTED-V
FORECAST SOUNDINGS INDICATE THE POTENTIAL FOR STRONG WIND GUSTS.
STORMS WILL DECREASE LATER THIS EVENING AND OVERNIGHT...BUT THE
SHORTWAVE TROUGH AND ITS ASSOCIATED MOISTURE WILL LINGER OVER THE
AREA THROUGH WEDNESDAY FOR A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS. THE UPPER LEVEL RIDGE AXIS WILL SHIFT WEST OF THE
AREA ON WEDNESDAY...ALLOWING TEMPERATURES TO COOL FURTHER AND FALL
BELOW NORMAL. THE UPPER LEVEL RIDGE WILL THEN SHIFT BACK OVER THE
AREA WEDNESDAY NIGHT INTO THURSDAY...FOR GRADUALLY DRYING AND
WARMING CONDITIONS. HOWEVER...A WEAK DISTURBANCE WILL BRING A
SLIGHT CHANCE OF THUNDERSTORMS TO SOUTHWEST AND WESTERN MONTANA
THURSDAY AFTERNOON.  COULSTON

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS ARE IN
PRETTY GOOD AGREEMENT FOR LATE THIS WEEK AND INTO THE WEEKEND.
PERIOD STARTS OFF WITH CONTINUED HOT TEMPERATURES AS A STRONG
UPPER LEVEL RIDGE REMAINS OVER THE NORTHERN ROCKY MOUNTAINS. THIS
FEATURE WILL MOVE SLOWLY EAST AND BE SLIGHTLY SQUASHED DOWN AS
ENERGY MOVES INLAND FROM THE EASTERN PACIFIC ON FRIDAY. SHORTWAVE
ENERGY CONTINUES TO MOVE EAST FRIDAY NIGHT AND SATURDAY WITH THE
UPPER RIDGE BECOMING COMPLETELY FLATTENED BY SATURDAY NIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THIS PERIOD AND WEEKEND TEMPERATURES WILL RUN 5 TO 10
DEGREES COOLER THAN THOSE OF FRIDAY. HOWEVER...AFTERNOON HIGHS
ARE STILL EXPECTED TO REMAIN ABOVE SEASONABLE AVERAGES. THE
SHORTWAVE TROUGH WILL MOVE EAST OF MY FORECAST AREA ON SUNDAY AND
MODELS SUGGEST THAT A WEAK SHORTWAVE RIDGE WILL BUILD OVER THE
NORTHERN ROCKY MOUNTAINS AHEAD OF THE NEXT TROUGH. MPJ

MONDAY AND TUESDAY...LATEST MODELS INDICATE A WESTERLY FLOW ALOFT
WITH WEAK DISTURBANCES PASSING THROUGH FROM THE WEST. AT THIS
TIME DO NOT ANTICIPATE MUCH MOISTURE FROM THE DISTURBANCES
ISOLATED THUNDER WILL BE POSSIBLE IN THE SOUTHWEST. TEMPERATURES
ARE EXPECTED TO BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER

&&

.FIRE WEATHER...
UPDATED 420 AM MDT.
AN APPROACHING SHORTWAVE TROUGH WILL CAUSE SHOWERS AND
THUNDERSTORMS TO INCREASE ACROSS SOUTHWEST...CENTRAL...AND NORTH
CENTRAL MONTANA TODAY. SOME OF THESE STORMS MAY BE SEVERE WITH
STRONG WINDS AND LARGE HAIL. THIS SHORTWAVE WILL BRING INCREASING
PACIFIC MOISTURE AND COOLER CANADIAN AIR TO THE AREA...WITH THE
POTENTIAL FOR BRIEF HEAVY RAINFALL FROM SOME STORMS. HOWEVER...
SOME LIGHTNING MAY EXTEND OUT FROM THE STORM AND AWAY FROM THE
RAINFALL. THIS WILL CAUSE AN INCREASE IN THE RISK OF FIRE STARTS.
AS MENTIONED ABOVE...THOUGH...THESE STORMS WILL BE MIXED WITH VERY
WET THUNDERSTORMS. ALSO...FIRE DANGERS ARE STILL IN THE MODERATE
CATEGORY ACROSS THE FIRE WEATHER DISTRICTS. THEREFORE...AM NOT
ANTICIPATING WIDESPREAD RED FLAG CONDITIONS...AND WILL NOT ISSUE A
FIRE WEATHER WATCH OR RED FLAG WARNING AT THIS TIME. REGARDLESS...
THIS SITUATION WILL CONTINUE TO BE MONITORED THROUGHOUT THE DAY.
THUNDERSTORMS WILL THEN DECREASE LATER THIS EVENING AND THROUGHOUT
THE NIGHT. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  84  55  75  53 /  50  50  30  20
CTB  80  50  73  50 /  50  50  30  20
HLN  87  58  80  56 /  50  50  30  20
BZN  90  54  80  50 /  50  50  20  20
WEY  80  46  74  45 /  30  30  20  20
DLN  83  51  80  49 /  40  30  20  10
HVR  85  52  76  52 /  20  40  20  10
LWT  82  51  73  49 /  40  50  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL/COULSTON
LONG TERM...MPJ/SAUCIER
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:59 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 AM MDT TUE JUL 1 2008

MTZ008>015-044>055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
559 AM MDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC WEATHER DISTURBANCE WILL BRING INCREASING SHOWERS
AND THUNDERSTORMS TO SOUTHWEST...CENTRAL...AND NORTH CENTRAL
MONTANA THIS AFTERNOON THROUGH THIS EVENING. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS...HAIL...AND
BRIEF HEAVY RAINFALL. THUNDERSTORMS WILL DECREASE IN INTENSITY
LATER THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE DISTURBANCE WILL LINGER OVER THE AREA INTO WEDNESDAY FOR A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
THURSDAY THROUGH MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:19 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison41 min
Jul 1, 4:27 PM MDTSevere Thunderstorm WarningTFXLewis and Clark48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.